I haven't shared this on the blog yet, but I have thyroid cancer. I had my whole thyroid taken out along with some 22 lymph nodes in my central neck and 9 lymph nodes in my upper left neck on April 3rd. The surgery itself took pretty near ten hours to do and I was in the hospital from Thursday morning until Monday afternoon. Since then I have been dealing with some interesting side effects from both the surgery and from the drugs.
Since surgery I have been numb from my left ear, down the side of my neck, the front of my neck from the base of my incision to the top of my chin, down the left cheek along my jaw bone, and half way under my jaw going towards the right side of my jaw line. The numbness in part is due to the nerves that were disturbed during the surgery and it will be a matter of time to see if the feeling will come back. The numbness itself is pretty livable, although it has the weird effect of making my left ear ache.
Another fun side effect is that I began twitching. Mainly in my left shoulder, but sometimes across both shoulders and down my left arm. One night I spent 5 hours in the ER, because I would not stop twitching. It felt like I had a palsy of some sort. When the twitching would really pick up it would also cause my speech to become halted. All of my lab work came back normal and since it started to slow down and was not life threatening the ER sent me home. After following up with my surgeon he is pretty sure it is caused by the nerves being stretched in that part of my back for so long during the surgery and it should eventually resolve itself. It has been getting better each day since then, but I have a follow up later today with a neurologist just to be sure, but also because they found something during my MRI in the hospital that isn't concerning, but is worth following up on.
Drugs have caused me quite a few unpleasant side effects. Morphine, percocet, and lorazepam are not my friends. The morphine and percocet were to help with the pain in the hospital, I did not like morphine at all. The percocet I could take in small amounts and only with food. The lorazepam was meant to help me with the twitching, but it ended up being the complete opposite of a calming agent for me, so I only used it once. If I can figure out how to do it, I will upload the video of my sister pretending to be me while whacked out on it. It is pretty funny.
This journey has already proven to be an interesting one and I am sure that it will continue to be so. It may sound odd, but I am looking forward to seeing how this will all play out, because I know that God is using this for big things. I will write more on that in the future, but for now I am at peace and am ready to go.